Hail, Johnson
- When
- September 23, 3:17 PM CST
- Where
- Johnson County, 0.87 mi SW of Sterling
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.460, -96.380
As an upper level low pressure system tracked along the United States and Canadian border, a weakening cold front pushed across eastern Nebraska and southwest Iowa. Ahead of the front temperatures climbed into the upper 70s and dewpoint temperatures reached the lower to mid 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
As an upper level low pressure system tracked along the United States and Canadian border, a weakening cold front pushed across eastern Nebraska and southwest Iowa. Ahead of the front temperatures climbed into the upper 70s and dewpoint temperatures reached the lower to mid 60s. The resultant instability and cold front helped to spawn severe thunderstorms across southeast Nebraska and southwest Iowa, with hail up to 1 inch in diameter the primary severe parameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 23, 3:11 PM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 411 PM CDT TUE SEP 23 2008 .DISCUSSION...FRONT PUSHING THROUGH AREA NOW WITH MORE NORTHERN PORTIONS OF CONVECTIVE LINE MOVING EAST FASTER THAN NEAR KS BORDER. STRONG AND ISOLD SVR TSTMS LIKELY THE NEXT FEW HRS MAINLY IN SE NEB AND SW IA UNTIL INSTABILITY DECREASES AFT 00Z. HIGH PRESSURE WILL BRING CLEARING SKIES AND COOLER TEMPS TO THE NORTH WHILE SHOWERS AND TSTMS LINGER JUST SOUTH OF THE BORDER LATER TONIGHT. THERE WILL BE A SLIGHT CHANCE OF TSTMS IN THE FAR SOUTH IN RETURN FLOW ON WED. BETTER MOISTURE AND LIFT MOVE ACROSS THE AREA WED NIGHT AS LLJ DEVELOPS AND FRONT JUMPS BACK INTO THE NORTHERN PLAINS. INCREASED OVERNIGHT POPS SUBSTANTIALLY...ESPECIALLY IN THE NORTHEAST. A FEW SHOWERS MAY LINGER INTO THU MORNING...THEN RIDGING ALOFT WILL RESULT IN AT LEAST A COUPLE DAYS OF WARM DRY WEATHER. A MINOR WAVE IN THE NORTHERN PLAINS SHOULD DRIVE A FAIRLY WEAK FRONT ACROSS THE AREA FRIDAY NIGHT INTO EARLY SAT. FRONT WILL LIKELY PASS THROUGH DRY AT OUR LATITUDE AS RIDGE IS STILL FAIRLY STRONG ALOFT. WESTERLIES BUCKLE MORE STRONGLY LATE WEEKEND INTO EARLY NEXT WEEK. A STRONG UPPER LOW IN THE NORTHEAST PACIFIC SHARPENS A DOWNSTREAM RIDGE IN WESTERN NORTH AMER...AND A TROUGH IN EASTERN NORTH AMER. A STRONGLY DIGGING SHORT WAVE WILL PROVIDE AT LEAST A SLIGHT CHC OF TSTMS SUNDAY NIGHT INTO MONDAY FOLLOWED BY DRIER AND COOLER TEMPS. JUST HOW COOL IS UNCERTAIN...BUT IT IS CLEAR THAT THE BRUNT OF THE COLDER AIR WILL BE WELL TO OUR EAST. && .AVIATION... FOR TAF SITES KOMA/KLNK/KOFK THROUGH 24/18Z. LINGERING MVFR COND/TSRA ACTIVITY EXPECTED THRU ABOUT 00Z AT KOMA/KLNK ASSOCIATED WITH FROPA THRU ERN NEB THIS AFTN. AFT 00Z...OUTLOOK IS VFR ALL TAF SITES THRU THE PD. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DEE/POLLACK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1250 PM CDT TUE SEP 23 2008 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-232300- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 1250 PM CDT TUE SEP 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT MOVING ACROSS THE PLAINS WILL BE THE FOCUS FOR THUNDERSTORM ACTIVITY THIS AFTERNOON FOR AREAS GENERALLY EAST OF A LINE FROM THURSTON TO DAVID CITY TO FAIRBURY IN EASTERN NEBRASKA... AND THEN INTO SOUTHWEST IOWA BY LATE AFTERNOON AND INTO EVENING. THERE IS A CHANCE A FEW STORMS WILL BECOME SEVERE MAINLY OVER WEST CENTRAL IOWA WITH GUSTY WINDS AND LARGE HAIL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY MORNING FROM CENTRAL NEBRASKA NORTHEASTWARD INTO NORTHWEST IOWA. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MIGHT BE NEEDED LATE THIS AFTERNOON AND EVENING OVER PORTIONS OF SOUTHWEST IOWA. DEE
The Omaha radar (KOAX), 96 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail up to nickel-size was reported north through northeast of Elk Creek.
Hail up to quarter-size fell for a little over 10 minutes in the Auburn area.
Relayed by the Emergency Manager.
A thunderstorm wind gust was measured at 59 mph by the Falls City Asos.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127813, 127814, 127815, 127817, 127820, 127821, 127822, 127823, 127824.